Saturday, March 12, 2011

FDA Issues K9 Phenobarbital Recall Alert

Consumer Alerts - 3-10-11 FDA Alerts Veterinarians that the human drug Phenobarbitol has been recalled. This is often used for treating DOGS WITH SEIZURES. On 2/5/11 Qualitest Pharmaceuticals recalled several lots of Phenobarbitol 32.4 and Hydrocodone Bitartrate and Acetaminphen tablets. They were 10mg/500mg and this was apparently due to a mix up in labels.

Here's a quote from the FDA on March 10, 2011 regarding this recall: "Hydrocodone Bitartrate and Acetaminophen Tablets were incorrectly labeled as Phenobarbital tablets 32.4 mg.

As a result of this mix-up, pets may unintentionally be given Hydrocodone and Acetaminophen tablets instead of the intended drug, Phenobarbital". CVM has recently received 3 serious adverse event reports involving dogs treated with Phenobarbital tablets manufactured by Qualitest Pharmaceuticals. One report cited two of the three affected lot numbers for the recalled product. The remaining two reports did not provide the lot numbers.



Note from Momma - Mango was not on this anti-seizure medication, but many dogs were, so good to check. And one should always try to google medicine to make sure it is the proper stuff. You can usually find a photo online.

22 comments:

3 doxies said...

What da heck?
I understand dis was more than likely an accident, error or whatevers but what a stoopid mistake.
I so hope you wasn't on dat!

Puddles

Niamh said...

Good grief! More things to worry about. Thanks for the update.

Your friends,
Niamh & Ambrose

Priscilla said...

Oh dear, what a terrible mistake those humans made!
I hope you aren't on that med either!

giantspeckledchihuahua said...

grrrrrrr... there's no excuse fo this except plain stupidity!

Stumpy and her bean

Sarge said...

Hey Mango!
Wow, what a huge problem. I'm so glad you weren't effected by it, but thanks for getting the word out. I guess humans are really just, well, only human. Scary. I hope you've been feeling well!
Grr and Woof,
Sarge, COP

Amber-Mae said...

Oh dear! That is dangerous. How could they make this mistake????

ArtemisiaFSS said...

Thanks for getting the word out about the recall. So glad the Mango wasn't on this.

Channon said...

Glad to hear Mango wasn't impacted by this recall.

Deb said...

thanks for the warning...

♥♥♥ The OP Pack ♥♥♥ said...

We thought of you and Butchy as soon as we saw that alert. Glad to hear it is not one of your meds, but great PSA - good to get the word out.

Hope you are having a good weekend.

Woos ~ Phantom, Thunder, and Ciara

tula said...

wow mango- woo are so good to give a PSA! it can easily get by doggies who do use that seizure med.

good boy,
tula

achieve1dream said...

Good grief! That's awful! I hope vets are contacting their patients and informing them of this . . . I hope none of the dogs are hurt because of human error (or machine . . . not sure how they label them). Thanks for the alert.

The Boston Lady said...

Mango, glad you aren't affected, but super-glad you have put out this alert. Hopefully vets are notifying their patients. Ann

Scruffy, Lacie and Stanley's Place said...

Hoo Boy...glad this wasn't me dispensing those meds...those drugs don't even look alike...

Sheesh...hey Mango...how's our puppy doing????

(Lacie grins and giggles...)

Kisses,

Beastie....

Stella, Gunther and Macaroni said...

Wow, this is scary stuff Mango! Thanks for sharing with everyone!!

The Smushies

Samantha said...

That is awful news! Thank you Mango for telling all furkids - a truly horrid misteak and glad to read that you haven't been on this med.
Big Hugs xoxoxo
Sammie, Avalon and Ozzie

Clive said...

What a dreadful mistake!

Very glad you weren't taking that med!

take care
Clive and Murray

Frankie Furter said...

Sheeesh... what a mess up.

Hey Buddy I got my box today. Those are super snacks!!! Mom is gonna LOVE the book thingys.

THANKS!!!

Maggie and Mitch said...

OMG, how scary! We hope every doggie affected is okay!

Love ya lots
Maggie and Mitch

Benny and Lily said...

yikes, recalls are scary
Benny & Lily

Amber DaWeenie said...

This is scary. Our Chinese Crested, April, takes Phenobarbital. She takes the liquid medication though so I don't think that was included in the recall. At least I hope not since she's already used almost 1/2 of the bottle.

Sally Ann and Andy said...

This is horrible. If my Sister were still here, Mommy would be checking right now.
Sally Ann